Alert archive / Wyoming / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 10, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at Jun 2, 2002, 3:33 PM MDT for Johnson County, Wyoming. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 2, 2002, 3:33 PM MDT (21:33 UTC)
- Expired
- Jun 2, 2002, 4:00 PM MDT
- In force
- 27 min
- Issued by
- NWS Riverton, WY
- Area
- Whole counties
County Johnson County, WY
The radar
The Riverton/Lander radar (KRIW), 187 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 2, 2:00 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 9.6 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1706 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -46 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
964 WUUS55 KRIW 022133 SVRRIW WYC019-022200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RIVERTON WY 329 PM MDT SUN JUN 2 2002 THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL JOHNSON COUNTY IN NORTH CENTRAL WYOMING * UNTIL 400 PM MDT * AT 329 PM MDT...THE PUBLIC REPORTED A LINE SEVERE THUNDERSTORMS PRODUCING WALNUT SIZED HAIL FROM EAST CENTRAL JOHNSON COUNTY TO SOUTH CENTRAL JOHNSON COUNTY...OR FROM 26 MILES SOUTHEAST OF BUFFALO TO 44 MILES WEST OF WRIGHT. DOPPLER RADAR INDICATED THE STORM MOVING EAST AT 30 MPH. WALNUT SIZED HAIL WAS REPORTED AT 325 PM MDT 8 MILES NORTH OF SUSSEX IN EAST JOHNSON COUNTY. THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING... HAIL UP TO 1.5 INCHES IN DIAMETER. WINDS UP TO 60 MILES AN HOUR. FREQUENT CLOUD-TO-GROUND LIGHTNING. IF YOU ARE CAUGHT OUTSIDE... SEEK REFUGE FROM THE STORM IN A STRONG BUILDING. BOATERS ON AREA LAKES SHOULD TAKE SHELTER. DAMAGING WIND... LARGE HAIL... VERY HEAVY RAIN... AND DANGEROUS LIGHTNING ARE ALL LIKELY. DO NOT SEEK SHELTER UNDER TREES OR OTHER ISOLATED TALL OBJECTS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RIVERTON. $$ LAT...LON 4443 10618 4374 10632 4369 10603 4443 10603 STASSER WCJIN-WYNE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:30 PM MDT, 1 hour 3 minutes earlier.
Area forecast discussion, Jun 2, 2:30 PM MDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 230 PM MDT SUN JUN 2 2002 MOCLDY W HALF OF CWA WITH SCT SHRA/TS WHILE N/CENT HAS SEEN STG TO SVR TS THIS PM. CONVCTN FORMING FM KBYG TO KCPR NOW. SATL LOOPS SHOW UPR TROF OVR WRN U.S. WITH SHRTWV MOVG THRU ID/UT WITH THE TS FORMING AHEAD OF IT. FCST PROB TNGT WL BE SHRA/TS COVERAGE. ISOLD TO LOW SCT POPS FOR MOST OF CWA TNGT WITH HIR POPS IN THE NW CRNR WHR SOME PCPN WL LAST ALL NT. COOL AIR FM THE N WL EASE INTO CENT WY OVRNT. ON MON WRN CWA WL HAVE MORE SUNSHINE THAN E CWA AND THUS WL BCM MORE UNSTBL LEADING TO SCT CONVCTN W OF THE CONT DIVIDE. E OF THE CONT DIVIDE MODELS HINT AT COOL MORE STABLE AIRMASS. UPSLOPE LOOKS BTR FOR KCPR/KBYG AREA THAN CENT BASINS. IN FACT IF CENT BASINS GET ENOUGH SUNSHINE SOME CONVCTN WL OCCUR LATE IN DAY. WL PLAY FOR SOME SUN AND PM CONVCTN. COOLER HIGHS OVERALL CENT/E. LINGERING EVE CONVCTN CENT AND W THEN PTCLY. ON TUE AM TROF FINALLY PASSES THRU CWA WITH IMPROVING WX CONDS. SOME WARMING OF HIGHS ALL AREAS. IN EXTNDD WED LOOKS DRY WITH WNW FLOW AND THU LOOKS DRY WITH W FLOW ALF. PSBL SHRTWV FRI CLIPS NRN WY WITH POPS FOR NW MTNS MAINLY. THEN ANOTHER TROF MOVES INTO RGN FOR SAT. WL PUT POPS IN ALL AREAS FOR SAT. DRY AND COOL FOR SUNDAY. .RIW...NONE. AR
In the hours before
Special weather statement, Jun 2, 10:46 AM MDT, 4 hours 47 minutes before
WYZ004-005-008-009-015-026>028-022100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 1046 AM MDT SUN JUN 2 2002 THE SEVERE WEATHER POTENTIAL ACROSS NORTH CENTRAL AND EAST CENTRAL WYOMING THROUGH THIS EVENING. SPOTTER ACTIVATION MAY BE NECESSARY. DISCUSSION...THE ATMOSPHERE WILL BECOME UNSTABLE THIS AFTERNOON IN EAST CENTRAL AND NORTH CENTRAL WYOMING. THE AIRMASS WILL BE MOIST AND WITH AFTERNOON HEATING SCATTERED THUNDERSTORMS WILL FORM. ALSO A WEATHER SYSTEM WILL MOVE ACROSS THE REGION AND THIS MAY AID IN THUNDERSTORM DEVELOPMENT. A FEW OF THESE STORMS MAY BECOME STRONG TO SEVERE...WITH LARGE HAIL AND DAMAGING WIND THE MAIN THREATS. THIS OUTLOOK IS FOR THE FOLLOWING COUNTIES IN CENTRAL WYOMING. JOHNSON...NATRONA...BIG HORN...HOT SPRINGS...WASHAKIE WCJIN-WYNW-WYNE AR
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 6:17 PM MDT | Severe Thunderstorm Warning | RIW | Big Horn | 58 min |
| Jun 1, 6:36 PM MDT | Severe Thunderstorm Warning | RIW | Sublette, Sweetwater | 54 min |
| Jun 1, 6:42 PM MDT | Severe Thunderstorm Warning | RIW | Johnson, Natrona | 48 min |
| Jun 1, 7:24 PM MDT | Severe Thunderstorm Warning | RIW | Fremont, Natrona | 66 min |
| Jun 1, 7:41 PM MDT | Flash Flood Warning | RIW | Big Horn | 4 hr |
| Jun 2, 12:36 PM MDT | Severe Thunderstorm Warning | RIW | Big Horn, Washakie | 54 min |
| Jun 2, 1:33 PM MDT | Severe Thunderstorm Warning | RIW | Johnson, Washakie | 57 min |
| Jun 2, 2:28 PM MDT | Severe Thunderstorm Warning | RIW | Johnson | 62 min |
| Jun 2, 5:53 PM MDT | Severe Thunderstorm Warning | RIW | Johnson, Natrona | 22 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.